Hail, Ray
- When
- July 6, 12:15 AM CST to 12:16 AM CST
- Where
- Ray County, 2.33 mi NNW of Knoxville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -94.040
During the overnight hours leading into the morning of July 6 scattered thunderstorms moved across northern Missouri, with a couple of the storms producing some hail slightly bigger than 1 inch and an isolated area of wind damage. Enough heavy rain fell that there was some isolated flooding along Highway 58 in Pleasant Hill, Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the overnight hours leading into the morning of July 6 scattered thunderstorms moved across northern Missouri, with a couple of the storms producing some hail slightly bigger than 1 inch and an isolated area of wind damage. Enough heavy rain fell that there was some isolated flooding along Highway 58 in Pleasant Hill, Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 5, 11:10 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1210 AM CDT Sun Jul 6 2014 .DISCUSSION... Issued at 309 PM CDT SAT JUL 5 2014 For today and tonight, the main forecast challenge will be whether or not convection can redevelop late this afternoon along remnant outflow boundaries/temperature gradients left over from morning convection. A decent shortwave trough will drop southward through the region tonight and could help spark this convection, but stable, cool air over most of the CWA may prevent thunderstorm development in spite of that wave. High-resolution models continue to initiate convection around 22-23z, but also continue to shift initiation west of the CWA where clear skies and breezy southwest winds have allowed temperatures to warm into the 90s. This seems like the most likely scenario given current conditions and cloud cover, so have trended PoPs downward this evening and tonight but still allowed for the possibility of precipitation with the shortwave trough. If storms do initiate over the forecast area tonight, the lack of upper-level flow and thus any deep layer shear will keep severe weather chances low. Hot temperatures in the mid 90s and the recent return to upper 60s dewpoints will result in 100-103 degree heat indices both tomorrow and Monday across most of the region. Does not look like a heat advisory is needed at this time, but will be something to watch with future forecast issuances. Next decent chance for thunderstorms will come Monday night into early Tuesday morning as a shortwave trough kicks a cold front through the region. Models have been fairly consistent with this feature, so continued to raise precipitation chances across the northern half of the CWA. Precipitation chances drop off south of I-70 as the shortwave trough exits the region to the east and forcing along the cold front diminishes on Tuesday, but cold pool interactions or any change in the track of the wave could change this slightly. Slightly cooler temperatures and drier conditions should follow behind the front, however; southerly surface flow, thunderstorm chances, warmer temperatures should return by late Thursday or Friday through the end of the period. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1206 AM CDT SUN JUL 6 2014 Scattered thunderstorm activity looks to be on the increase as radar trends show thunderstorms near the terminals. Confidence is rather low in storm coverage and location as we go into the overnight hours, but hi-res short term models have indicated that convection will generally increase through the overnight hours. Will maintain a mention of VCTS through early morning, and handle convection at the terminals with AMD as needed. Storm activity should drop well south of the terminals by sunrise, giving way to VFR conditions through the day on Sunday. KSTJ could see a period of light fog early Sunday morning, but low confidence in that scenario as well. Will maintain TEMPO with mention of MVFR for early Sunday morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Laflin AVIATION...Leighton
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 808 PM CDT SAT JUL 5 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-070115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 808 PM CDT SAT JUL 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A ROUND OF THUNDERSTORMS IS STARTING TO DEVELOP TONIGHT ACROSS NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS HOWEVER HAZARDOUS WEATHER IS NOT ANTICIPATED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDWEEK AS A SLOW MOVING FRONTAL BOUNDARY IMPACTS THE AREA. THE STRONGEST ACTIVITY WILL OCCUR MONDAY NIGHT INTO TUESDAY MORNING WHERE ISOLATED SEVERE STORMS WILL BE POSSIBLE. WITH ANY STORMS THAT DO BECOME SEVERE...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
3 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Old barn, 10 to 15 years of age, was flattened, at a residence near Chilhowee. A neighbor's roof was also ripped off as strong winds came through the area.
Flowing and standing water in multiple locations along Highway 48 between Strasburg and Pleasant Hill. Ditches were overflowing and standing water was reported in nearby fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534706, 534707, 534708, 534709, 534705.